MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #4 R-CEM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #4 R-CEM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5510-F-402
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Ambulation or Postural Difficulties (2544)
Date of Event 02/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device noted as returned.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient's right knee was revised.Intra-operatively, the posterior aspect of the medial condyle of the femoral component was broken from the rest of the implant, resulting in damage to the insert.A size 3 cr femur and size 3 cr insert were revised to a size 4 ts femur and another insert.Incident occurred during a revision total knee arthroplasty in which the femoral component (5510-f-402) was fractured at the medial distal surface.As well as significant wear on the medial bearing surface of the polyethylene.The tibial baseplate (5520-b-300) remained well-fixed, therefore was not revised.The femoral component was revised with a rt ts size 4 femur comprised of a 5mm augment distal medial, 5mm augment posterior medial, and a 15mm x 50mm cemented stem.The polyethylene was revised with a size 3 x 16mm posterior stabilized insert.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a triathlon femoral component was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: visual inspection: visual inspection of the returned device was performed as part of the material analysis: "image represents cemented cr femoral component with fracture and cr tibial insert fracture surfaces associated with the femoral component and the detached piece.On visual examination, the fracture was observed through the medial condyle of the femoral component." material analysis: a material analysis was performed and concluded the following: "review of no 4 cemented cr femoral component, catalogue # 5510-f-402, lot code s6dat confirmed fracture of the device.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the medial condyle in fatigue.No manufacturing or material related defects were observed on the examined areas of the component." clinician review: a review of the provided medical information by a clinical consultant indicated: "conclusion of assessment: this inquiry reports the revision of a total knee arthroplasty on february 1, 2022 for fracture of the femoral component.No implant date was reported.I cannot confirm that this event took place since i was not able to see any documentation such as office notes, revision operation notes, photos of explants and complete preop and post op radiographs.Regarding the possible root cause of this event, i cannot determine it with certainty.Causes of fracture of a femoral component are multifactorial including surgical technique factors, patient activity factors (such as height, weight, activity level and bmi), and implant factors." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the femoral component.A material analysis was performed on the returned device and concluded the following: "review of no 4 cemented cr femoral component, catalogue # 5510-f-402, lot code s6dat confirmed fracture of the device.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the medial condyle in fatigue.No manufacturing or material related defects were observed on the examined areas of the component." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIATHLON CR FEM COMP #4 R-CEM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13609947
Report Number0002249697-2022-00282
Device Sequence Number1957138
Product Code MBH
UDI-Device Identifier07613327040289
UDI-Public07613327040289
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K040267
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2016
Device Model Number5510-F-402
Device Catalogue Number5510F402
Device Lot NumberS6DAT
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/01/2022
Supplement Date Received by Manufacturer05/08/2023
Initial Report FDA Received Date02/26/2022
Supplement Report FDA Received Date05/25/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/18/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient SexFemale
Patient Weight64 KG